Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS Hastings, NE

June 3, 2020Nuckolls County, Thayer County, Webster County, Nebraska

NWS Hastings, NE issued this special weather statement at Jun 3, 2020, 10:10 PM CDT for Nuckolls County, Thayer County, Webster County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 10:10 PM CDT (03:10 UTC)
Expired
Jun 3, 2020, 11:00 PM CDT
In force
50 min
Issued by
NWS Hastings, NE

Counties Nuckolls County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 36 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:52 PM CDTTSTM WND GST 581 Nne Davenport, NEDAVIS WEATHERLINK STATION.
Jun 3, 11:01 PM CDTTSTM WND GST 60Deshler, NEEM REPORTS WIND GUSTS OF 60 MPH IN DESHLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS83 KGID 040310
SPSGID

Special Weather Statement
National Weather Service Hastings NE
1010 PM CDT Wed Jun 3 2020
 
KSZ006-007-NEZ075>077-084>087-040400-
Jewell KS-Smith KS-Franklin NE-Thayer NE-Nuckolls NE-Adams NE-
Webster NE-Clay NE-Fillmore NE-
1010 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...NORTHEASTERN
SMITH...SOUTHERN CLAY...NUCKOLLS...EASTERN FRANKLIN...WEBSTER...
SOUTHEASTERN ADAMS AND THAYER COUNTIES UNTIL 1100 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ong to Lawrence to near Cowles to near
Riverton. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Superior, Hebron, Red Cloud, Blue Hill, Clay Center, Deshler, Edgar,
Nelson, Fairfield, Campbell, Glenvil, Lawrence, Davenport, Bladen,
Guide Rock, Lebanon, Burr Oak, Hardy, Ruskin and Esbon.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9764 4000 9793 3988 9793 3978 9867
      4025 9898 4035 9872 4060 9820 4014 9737
TIME...MOT...LOC 0310Z 300DEG 33KT 4038 9780 4029 9826 4019 9838 4014
9872

$$

Billings Wright

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jun 3, 6:30 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 6:30 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday night)
Issued at 443 PM CDT Wed Jun 3 2020

Focusing on the first 5 night/day periods in this section, BY FAR
the main concern is the tricky thunderstorm/severe weather
chances mainly for tonight, but potentially also for various
points during the Thurs-Fri time frame (although confidence in the
actual likelihood of storm development for most of the area is
very much in question beyond tonight). In other departments,
confidence is high that our continued, seasonably-hot weather
pattern continues right on through the next few days, as we
continue one of the warmest starts to June in recent memory.

Briefly covering the here-and-now as of 4 PM:
Other than a few rogue showers/weak thunderstorms that briefly
flared up late this morning in our extreme southeast CWA (Mitchell
County KS area), it's been very much as expected today with mostly
sunny skies, SLIGHTLY-cooler high temperatures than the past few
days (highs mainly 88-93) and fairly light easterly to southerly
breezes mainly around 10 MPH or less. In the mid-upper levels,
water vapor satellite and short term model data depicts broad
west-northwest flow over the Central Plains, with the main low-
amplitude shortwave trough of interest dropping east-southeast
across the SD/NE border area.

Now looking ahead forecast-wise through the next 5 periods...

This evening/tonight:
The main focus by far is the Slight Risk of severe storms for the
entire coverage area (CWA). Confidence is fairly high that most of
our CWA will remain dry/storm-free through around 7 PM, although
isolated-to-scattered activity already underway to our west-
northwest will be on a gradual approach through that time. Based
on consensus of various short term models (including HRRRV4), our
main 6-hour block of concern for severe storms pretty clearly
looks to be 7pm-1am, during which time at least isolated-scattered
storms will drift in from the west and northwest, in an
environment characterized by up to around 2000 J/kg mixed-layer
CAPE and modestly-decent deep-layer shear of 30-40 knots. This
will easily support organized multicell structures with brief
supercell characteristics possible. The big question is whether
activity remains more isolated-scattered or perhaps becomes more
widespread in the form of a larger scale complex/MCS. At the very
least, hail of quarter to golf ball size and wind gusts of 60+ MPH
are on the table, but any organized complex with a good cold pool
could easily bring 70+ MPH winds into the picture. The bottom
line: confidence is high that at least parts of the CWA will see
an active evening, but just how much of it is in question? After 1
AM and through the late-night, some strong to marginally-severe
activity could linger, but the "main show" should be over by then.
In other departments, low temps tonight are aimed low-mid 60s most
areas. Not too concerned about patchy fog formation in the wake of
storms, but suppose some limited coverage not completely out of
the question.

Thursday daytime-night:
Confidence is high that the majority of the CWA stays dry, and
this is strongly supported by NAM/HRRR solutions. Despite lack of
forcing aloft and capping trying to reign, models such as the
ECMWF are more aggressive in trying to pop late afternoon (and
potentially severe) storms mainly in our far east-northeast zones.
If anything goes, severe is possible, but agree that the overall
CHANCES of storms developing/lack of coverage support SPC
downgrading the entire CWA to only a Marginal Risk on the latest
Day 2 outlook. For the evening/overnight hours, will carry low-
confidence/slight chance PoPs across the area, as there could be a
bit better chance of hit-and-miss activity versus the late
afternoon hours. Temp-wise, based on our recent trends of slightly
under-forecasting highs, have nudged up highs Thursday a few
degrees, with mainly low-mid 90s. Winds will average 5-15 MPH from
a generally southerly to southwesterly direction.

Friday-Friday night:
As if there isn't enough uncertainty in the Day 2 storm chances,
this sentiment only grows for this Day 3 time frame. As upper
ridging starts to build aloft, odds are fairly high that most of
the CWA remains dry/storm-free. However, with continued
significant instability around, will need to watch for "mesoscale
accidents" that could potentially pop isolated severe weather.
That being said, am not overly-confident in SPCs Day 3 Marginal
Risk in our east (would expect some typical modifications as it
gets closer). Otherwise, the early-summer heat continues, with
highs perhaps just barely cooler than Thursday but still mainly
low-mid 90s for highs. Daytime breezes look to average 10-15 MPH
from the east- northeast.

.LONG TERM...(Saturday through Wednesday)
Issued at 443 PM CDT Wed Jun 3 2020

General overview of this 5-day period:
The two main stories during this time frame remain/are:

1) Temperature-wise, a pronounced cool-down from continued well-
above-average heat Saturday-Monday (highs mainly upper 80s to mid
90s), to cooler and potentially even slightly BELOW normal
readings Tues-Wed in the wake of a seasonably-strong cold front
(highs only 70s to low 80s).

2) As for rain/thunderstorm chances, the truth is that although
many of these day/night periods carry at least slight chances/PoPs
somewhere within the CWA, many of these chances most definitely
carry a medium-high degree of uncertainty, and it's just not worth
putting too much stock in them yet. See "daily details" below for
a bit more insight, but from a large-scale forcing standpoint, the
chances during the Mon night-Tues time frame look to carry the
overall-highest confidence of coming to fruition (on at least a
somewhat widespread basis). On the flip side, barring a pretty
big shift in the latest ECMWF/GFS model trends, our going
rain/thunderstorm chances for Tuesday night into Wednesday are
looking rather questionable and may ultimately need removed.

With the big points covered, will finish with some brief/day-to-
day-basics:

Saturday-Saturday night:
This is currently a dry forecast for the majority of the CWA,
which favors the latest ECMWF solution much more so than the
considerably-wetter/stormier GFS. With ridging aloft the main
influence, the main question is whether any weak forcing can
overcome warm temps aloft/capping to spark any activity. If so,
severe storms certainly appear possible. In higher-confidence
departments, this is expected to be another very warm day with
highs aimed mainly low-mid 90s, and also looks rather breezy out
of the south-southeast.

Sunday-Sun night:
This 24-hour block officially carries a dry forecast CWA-wide as
upper ridging/warm air aloft/capping looks to prevail. Another hot
and quite-breezy (windy?) day out of the south with highs aimed
mainly mid 90s.

Monday-Mon night:
This time frame marks the beginning of a pattern/temperature
change as both ECMWF/GFS are in good agreement on a large-scale
trough and associated surface cold frontal passage. The day looks
mostly dry, with better storm chances kicking in Mon night. Temp-
wise, another hot one, currently aimed low-mid 90s.

Tuesday-Wednesday:
High confidence in cooler temperatures behind the aforementioned
cold front, with highs very preliminarily aimed mid 70s north to
low 80s south, which will probably feel fairly refreshing after
the ongoing/upcoming heat between now and then. As earlier
mentioned, our currently-advertised rain chances for Tues night-
Wed are looking pretty questionable, at least by Day 7 standards.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 621 PM CDT Wed Jun 3 2020

The main aviation forecast concern will be thunderstorms in the
next 6 hours. A line of thunderstorms will move in from the west
this evening. The HRRR has a decent handle on timing and followed
that fairly close, expect it to be a 02-04z timeframe at both
terminals, with lingering precip possible after. Expect most
activity out by 06z, but have held on to VCTS until 07z as a
buffer. Winds will be variable as the storms move through and are
expected to remain variable through the overnight hours. Winds
will be southerly again tomorrow with few clouds and VFR
conditions.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Billings Wright
Hazardous weather outlook, Jun 3, 10:09 PM CDT, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1009 PM CDT Wed Jun 3 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1009 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Through roughly 1 AM, a few strong to severe thunderstorms remain
possible within much of the outlook area, especially east of a
line from Greeley to Kearney Nebraska, to Plainville Kansas. The
main threats with any severe storms will be hail to around quarter
size, and wind gusts up to around 70 MPH. Localized heavy rainfall
in excess of 1 inch is also possible, but amounts this high should
be the exception. Some storm activity will likely linger past 1
AM, but by that time the threat for severe storms should be
diminished.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are a number of thunderstorm chances throughout much of
this time frame, with at least small chances somewhere within the
outlook area nearly every day and night, with the exception of
Sunday and Sunday night, which currently has a dry forecast.
Although strong to severe thunderstorms appear possible at times,
there is a significant amount of uncertainty regarding the timing
and location of any severe activity, so please be sure to keep up
with the latest forecasts.

As it currently stands, the entire outlook area is under a
Marginal Risk of severe storms late Thursday afternoon into
Thursday night. Although the coverage of storms could be very
sparse Thursday, if any do form, they could become severe and
capable of producing large hail and damaging winds.

Looking ahead into next week, some of the higher chances for
thunderstorms currently appear to focus around the Monday night
into Tuesday time frame as a cold front arrives.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may still be needed through around 1 AM to report
wind and hail.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Jun 3, 9:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
938 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 SW CLARKS             41.19N 97.87W
06/03/2020  E60 MPH          MERRICK            NE   STORM CHASER

            ESTIMATED FROM STORM CHASER VIDEO.

&&

PFANNKUCH
Special weather statement, Jun 3, 9:38 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
938 PM CDT Wed Jun 3 2020

NEZ046-047-061-062-074-075-084-085-040330-
Franklin NE-Buffalo NE-Adams NE-Webster NE-Howard NE-Hall NE-
Kearney NE-Sherman NE-
938 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...NORTHERN
WEBSTER...ADAMS...KEARNEY...EASTERN BUFFALO...SOUTHEASTERN SHERMAN...
SOUTHERN HOWARD AND HALL COUNTIES UNTIL 1030 PM CDT...

At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boelus to near Heartwell to near Campbell.
Movement was east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Island, Kearney, Hastings, Minden, Gibbon, Ravenna, Wood River,
Shelton, Blue Hill, Kenesaw, Doniphan, Cairo, Juniata, Alda,
Hildreth, Campbell, Dannebrog, Bladen, Roseland and Holstein.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4112 9829 4022 9827 4034 9906 4060 9916
      4122 9894
TIME...MOT...LOC 0237Z 278DEG 44KT 4106 9875 4059 9883 4038 9872

Billings Wright
Local storm report, Jun 3, 9:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     AURORA AIRPORT          40.89N 97.99W
06/03/2020  M58 MPH          HAMILTON           NE   AWOS

&&

MANGELS
Local storm report, Jun 3, 9:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     YORK AIRPORT            40.89N 97.62W
06/03/2020  M79 MPH          YORK               NE   AWOS

&&

PFANNKUCH
Special weather statement, Jun 3, 10:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
1000 PM CDT Wed Jun 3 2020

KSZ017-040330-
Rooks KS-
1000 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 19 miles east of Hill City, moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainville, Palco, Damar, Zurich, Codell and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9961 3945 9960 3936 9922 3914 9914
      3913 9940
TIME...MOT...LOC 0259Z 300DEG 32KT 3930 9948

Fay
Special weather statement, Jun 3, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1010 PM CDT Wed Jun 3 2020

KSZ006-007-NEZ075>077-084>087-040400-
Jewell KS-Smith KS-Franklin NE-Thayer NE-Nuckolls NE-Adams NE-
Webster NE-Clay NE-Fillmore NE-
1010 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...NORTHEASTERN
SMITH...SOUTHERN CLAY...NUCKOLLS...EASTERN FRANKLIN...WEBSTER...
SOUTHEASTERN ADAMS AND THAYER COUNTIES UNTIL 1100 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ong to Lawrence to near Cowles to near
Riverton. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Superior, Hebron, Red Cloud, Blue Hill, Clay Center, Deshler, Edgar,
Nelson, Fairfield, Campbell, Glenvil, Lawrence, Davenport, Bladen,
Guide Rock, Lebanon, Burr Oak, Hardy, Ruskin and Esbon.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9764 4000 9793 3988 9793 3978 9867
      4025 9898 4035 9872 4060 9820 4014 9737
TIME...MOT...LOC 0310Z 300DEG 33KT 4038 9780 4029 9826 4019 9838 4014
9872

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:06 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley39 min
Jun 3, 7:38 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley52 min
Jun 3, 7:43 PM CDTSpecial Weather StatementGIDDawson47 min
Jun 3, 8:04 PM CDTSevere Thunderstorm WarningGIDFurnas41 min
Jun 3, 8:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more50 min
Jun 3, 8:13 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson47 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman33 min
Jun 3, 8:53 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick, York52 min
Jun 3, 9:01 PM CDTSpecial Weather StatementGIDPhelps44 min
Jun 3, 9:18 PM CDTSpecial Weather StatementGIDBuffalo27 min
Jun 3, 9:19 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York41 min
Jun 3, 9:37 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York38 min
Jun 3, 9:38 PM CDTSpecial Weather StatementGIDAdams, Hall, Kearney52 min
Jun 3, 9:54 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York51 min
Jun 3, 10:11 PM CDTSevere Thunderstorm WarningGIDPolk, York28 min
Jun 3, 10:21 PM CDTSpecial Weather StatementGIDGreeley24 min
Jun 3, 10:38 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer52 min
Jun 3, 10:56 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer49 min
Jun 4, 6:42 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper63 min
Jun 3, 10:00 PM CDTSpecial Weather StatementGIDRooks30 min
Jun 3, 10:21 PM CDTSevere Thunderstorm WarningGIDJewell24 min
Jun 3, 10:29 PM CDTSevere Thunderstorm WarningGIDJewell31 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.